Risperidone and associated amenorrhea: A report of 5 cases

Yong Ku Kim, Leen Kim, Min-Soo Lee

Research output: Contribution to journalArticle

Abstract

Background: We report a 5-case series in which risperidone use in usual or lower than-usual doses was unexpectedly associated with amenorrhea. Case Reports: On regimens of risperidone (1-8 mg/day), 5 psychiatric patients with various diagnoses developed amenorrhea with elevated serum prolactin levels (mean = 121.7 hg/mL; range, 61.2-229.8 ng/mL). In 4 of 5 cases, menstruation resumed only when risperidone was withdrawn, and in 1 case, menstrution restarted when the dose was tapered. Follow-up serum prolactin levels dropped to a mean of 17.2 ng/mL (range, 6.4-37.6 ng/mL). Conclusion: These findings indicate that the occurrence of amgnorrhea during risperidone treatment may be related to elevated serum prolactin levels. This phenomenon may be due either to the dopamine D2 blocking effect of risperidone or to the large individual variability in the rate at which risperidone is metabolized.

Original languageEnglish
Number of pages1
JournalPrimary Care Companion to the Journal of Clinical Psychiatry
Volume1
Issue number4
Publication statusPublished - 1999 Dec 1
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this